Skip to Main Content

++

Neurologic syndrome characterized by repeated and involuntary, stereotype motor movement or vocalization (tics).

++

Tourette Syndrome; Brissaud Syndrome; Maladie des Tics; Tic Impulsif; Chronic Motor Tics.

++

Georges Albert Édouard Brutus Gilles de la Tourette was a French neurologist (1857-1904) who described this rare psychoneurologic disorder with onset in childhood, usually at 7 to 10 years of age, characterized by echolalia, palilalia and coprolalia, stuttering and a craving to touch. Gilles de la Tourette became Doctor in Paris in 1879.

++

Common; estimates range from 0.05 to 1% in the general population. Up to 20% of schoolchildren may have a transient tic disorder at some point.

++

Controversial; probably autosomal dominant with incomplete penetrance and variable expression. Environmental factors seem to influence the risk, severity, and course of the disorder.

++

Postulated to be a result of dopamine excess or supersensitivity of the postsynaptic dopamine receptors in the basal ganglia and frontal cortex. Another hypothesis is a neurophysiologic deficit secondary to neurotransmitter abnormalities, resulting in failed inhibition of frontal-subcortical motor circuits.

++

Diagnostic criteria for Gilles de la Tourette syndrome recommended by the American Psychiatric Association include both multiple motor and vocal tics over a period of more than 1 year, voluntary suppression of symptoms, a waxing and waning course, and onset between 2 and 15 years of age.

++

Initial symptoms usually are involuntary, tic-like movements. The disorder progresses with development of echolalia (repeating another's words or phrases), grunting, and coprolalia (use of obscene words). Most cases are mild and do not come to medical attention. Waxing and waning course, with one tic appearing and typically being replaced by another. Long-term outcome is generally favorable. Commonly associated with attention deficit hyperactivity disorder, obsessive-compulsive disorder, behavior problems, and learning disabilities. Management includes behavior or pharmacologic therapies (neuroleptic medications and dopamine D2 antagonist agents).

++

Tics should be differentiated from other movement disorders, such as chorea, stereotypy, and dystonia. Urine drug screening for cocaine and stimulants should be considered in a teenager with sudden onset of tics and inappropriate behavior symptoms. Every patient with a family history of liver disease associated with hyperkinetic movement disorder should be investigated to rule out Wilson disease (hepatolenticular degeneration). Details of current drug therapy are essential to prevent unwanted drug interactions.

++

Anxiety, stress, and fatigue often intensify tics. Behavioral disorders may limit cooperation during induction and emergence.

++

Psychoactive drugs, particularly cocaine and other stimulants, have a tendency to worsen tics. Drug interactions may arise from existing pharmacologic therapy: neuroleptic agents (haloperidol), atypical neuroleptic agents (risperidone), α2-adrenergic presynaptic agonists (clonidine), benzodiazepines (clonazepam), and CNS stimulants (pemoline, used for attention deficit hyperactivity disorder). Benzodiazepines may result in hypnotic synergism on induction of anesthesia, and a lower dose of induction agent may be required. Recovery may be delayed. Pemoline-sevoflurane interaction reportedly may cause ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.